Elderly folk's unsteadiness may be caused by prescription drugs
Elderly people can sometimes be more unsteady on their feet, and are more liable to fall. We all assume it’s because of their age, but new research has discovered it is just as likely to be a drug they’re taking.
The chief culprits are sedatives, often prescribed as a sleep aid, antidepressants, and anti-anxiety therapies such as valium.
In a re-analysis of major studies involving more than 79,000 participants, researchers have discovered that prescription drugs are often responsible for an elderly patient falling. Falling and related complications, such as hip fractures, are the fifth major cause of death in the West.
Researchers from the University of British Columbia, who carried out the research, are encouraging doctors to use non-drug approaches for the elderly, such as counselling, and less powerful drugs.
(Source: Archives of Internal Medicine, 2009; 169: 1952-60).